MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM INCISOR PLUS PLATINUM BLADE; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. 4.5MM INCISOR PLUS PLATINUM BLADE; SAW, POWERED, AND ACCESSORIES
Model Number 72203013
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during a knee procedure using an incisor plus platinum blade, when the shaver was advanced into the joint, the tip of the shaver popped off in the patient.The broken piece was retrieved in full.The procedure was successfully completed with a non-significant surgical delay using a back-up device.No further complications were reported.
 
Additional Manufacturer Narrative
H10 h6 the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was a relationship found between the returned device and the reported event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.Without the requested clinically relevant supporting documentation, the root cause of the reported ¿tip of the shaver popped off¿ cannot be definitively concluded.The patient impact beyond the reported is not anticipated as the broken piece was ¿fully retrieved¿ from the patient using a backup device with a non-significant procedural delay.No patient harm has been alleged.Therefore, no further clinical/medical assessment can be rendered.A review of the customer provided images found the blade pictured with the distal tip of the outer blade sheared off and separated from the rest of the blade assembly.The complaint was confirmed but the root cause could not be determined as the device has not been returned for evaluation.Factors that may have contributed to the reported event include an unintended impact force to the tip of the device or excessive side loading.No containment or corrective actions are recommended at this time.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: the reported device was received for evaluation.There was a relationship found between the returned device and the reported event.A visual evaluation showed the failed device was returned with the tyvek lidstock showing the batch number of the complaint on it.The distal tip of the outer blade is broken off at the weld.There is scarring on the inside of the broken distal piece and damage to the top/distal portion of the window of the broken piece.The other seven blades were returned in factory sealed trays with the batch number of the complaint on the tyvek lids.A review of the customer provided images found the blade pictured with the distal tip of the outer blade sheared off and separated from the rest of the blade assembly.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.Without the requested clinically relevant supporting documentation, the root cause of the reported ¿tip of the shaver popped off¿ cannot be definitively concluded.The patient impact beyond the reported is not anticipated as the broken piece was ¿fully retrieved¿ from the patient using a backup device with a non-significant procedural delay.No patient harm has been alleged.Therefore, no further clinical/medical assessment can be rendered.The complaint was confirmed and the root cause was associated with unintended use of the device.Factors that may have contributed to the reported event include an unintended impact force to the tip of the device or excessive side loading.No containment or corrective actions are recommended at this time.

Brand Name
4.5MM INCISOR PLUS PLATINUM BLADE
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14836356
Report Number1219602-2022-00916
Device Sequence Number4832610
Product Code HAB
UDI-Device Identifier03596010655660
UDI-Public03596010655660
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72203013
Device Catalogue Number72203013
Device Lot Number50982770
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2022
Supplement Date Received by Manufacturer08/03/2022
10/26/2023
Initial Report FDA Received Date06/27/2022
Supplement Report FDA Received Date08/04/2022
11/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown